Lesson of the month 1: Broken heart in the intensive care unit

Rahman Shah, Michela R. Shelton, K Ramanathan

Research output: Contribution to journalArticle

Abstract

Takotsubo cardiomyopathy (TCM) is an unusual form of acute cardiomyopathy showing left ventricular apical ballooning. TCM can masquerade as ST elevation myocardial infarction (STEMI). TCM usually occurs following a variety of emotional stressors, but physical stressors can also trigger the condition, as highlighted by the present case. TCM can occur after an acute medical illness; therefore, physicians should be aware of this condition as a potential cause of inotrope-resistant hypotension. In patients with hypotension and moderate-to-severe left ventricular outflow tract (LVOT) obstruction, inotropic agents should be avoided, because they can worsen the degree of obstruction. Instead, beta-blockers are preferred, because they are capable of resolving the obstruction and consequently improve the haemodynamics.

Original languageEnglish (US)
Pages (from-to)447-448
Number of pages2
JournalClinical Medicine, Journal of the Royal College of Physicians of London
Volume14
Issue number4
DOIs
StatePublished - Aug 1 2014

Fingerprint

Takotsubo Cardiomyopathy
Intensive Care Units
Hypotension
Ventricular Outflow Obstruction
Cardiomyopathies
Hemodynamics
Physicians

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Lesson of the month 1 : Broken heart in the intensive care unit. / Shah, Rahman; Shelton, Michela R.; Ramanathan, K.

In: Clinical Medicine, Journal of the Royal College of Physicians of London, Vol. 14, No. 4, 01.08.2014, p. 447-448.

Research output: Contribution to journalArticle

@article{cdbd34327f3040b9885687a376655af8,
title = "Lesson of the month 1: Broken heart in the intensive care unit",
abstract = "Takotsubo cardiomyopathy (TCM) is an unusual form of acute cardiomyopathy showing left ventricular apical ballooning. TCM can masquerade as ST elevation myocardial infarction (STEMI). TCM usually occurs following a variety of emotional stressors, but physical stressors can also trigger the condition, as highlighted by the present case. TCM can occur after an acute medical illness; therefore, physicians should be aware of this condition as a potential cause of inotrope-resistant hypotension. In patients with hypotension and moderate-to-severe left ventricular outflow tract (LVOT) obstruction, inotropic agents should be avoided, because they can worsen the degree of obstruction. Instead, beta-blockers are preferred, because they are capable of resolving the obstruction and consequently improve the haemodynamics.",
author = "Rahman Shah and Shelton, {Michela R.} and K Ramanathan",
year = "2014",
month = "8",
day = "1",
doi = "10.7861/clinmedicine.14-4-447",
language = "English (US)",
volume = "14",
pages = "447--448",
journal = "Clinical Medicine",
issn = "1470-2118",
publisher = "Royal College of Physicians",
number = "4",

}

TY - JOUR

T1 - Lesson of the month 1

T2 - Broken heart in the intensive care unit

AU - Shah, Rahman

AU - Shelton, Michela R.

AU - Ramanathan, K

PY - 2014/8/1

Y1 - 2014/8/1

N2 - Takotsubo cardiomyopathy (TCM) is an unusual form of acute cardiomyopathy showing left ventricular apical ballooning. TCM can masquerade as ST elevation myocardial infarction (STEMI). TCM usually occurs following a variety of emotional stressors, but physical stressors can also trigger the condition, as highlighted by the present case. TCM can occur after an acute medical illness; therefore, physicians should be aware of this condition as a potential cause of inotrope-resistant hypotension. In patients with hypotension and moderate-to-severe left ventricular outflow tract (LVOT) obstruction, inotropic agents should be avoided, because they can worsen the degree of obstruction. Instead, beta-blockers are preferred, because they are capable of resolving the obstruction and consequently improve the haemodynamics.

AB - Takotsubo cardiomyopathy (TCM) is an unusual form of acute cardiomyopathy showing left ventricular apical ballooning. TCM can masquerade as ST elevation myocardial infarction (STEMI). TCM usually occurs following a variety of emotional stressors, but physical stressors can also trigger the condition, as highlighted by the present case. TCM can occur after an acute medical illness; therefore, physicians should be aware of this condition as a potential cause of inotrope-resistant hypotension. In patients with hypotension and moderate-to-severe left ventricular outflow tract (LVOT) obstruction, inotropic agents should be avoided, because they can worsen the degree of obstruction. Instead, beta-blockers are preferred, because they are capable of resolving the obstruction and consequently improve the haemodynamics.

UR - http://www.scopus.com/inward/record.url?scp=84906080155&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84906080155&partnerID=8YFLogxK

U2 - 10.7861/clinmedicine.14-4-447

DO - 10.7861/clinmedicine.14-4-447

M3 - Article

C2 - 25099853

AN - SCOPUS:84906080155

VL - 14

SP - 447

EP - 448

JO - Clinical Medicine

JF - Clinical Medicine

SN - 1470-2118

IS - 4

ER -